THE FINAL DAYS
During these final days, you will notice that the signs will become more intense as death approaches. Remember, that most of these changes occur without any physical discomfort to your loved one. Read on to be familiar with these changes. If you have any questions, you are encouraged to contact our Hospice team. We want to be available to you, as well as the patient.
SURGE OF ENERGY
This may be difficult to observe in some patients than in others, but frequently it appears that when you believe your loved one is getting close to death, they suddenly seem a bit stronger, this may be apparent through an increase in alertness, or clearer speech, or some intake of food and/or liquids. They may even wish to sit up for a short period of time to visit. Many explain this "new energy" as being a spiritual energy that has arrived for the transition that is about to take place. For some, this "spiritual energy" is used for a time of physical expression before moving on.
Respond to your loved one's wishes. He or she will know what they can or cannot do. Treasure those moments and be reassuring of your love.
This may increase shortly before death due to a lack of oxygen in the blood.
If you feel this restlessness is uncomfortable or disturbing to your loved one, his or her condition can be evaluated by the Hospice nurse. Oxygen or medication can possibly be recommended. The best medicine is your presence, or that of a friend or family member.
Oral secretions may become more profuse and collect in the back of your loved one's throat. You may have heard friends refer to a "death rattle." This symptom is a result of a decrease in the body's intake of fluids and inability to cough up normal saliva production. The noise comes from the passage of air through these secretions, and is generally much more troublesome to families than to the patient.
Elevating the head of the bed with pillows or obtaining a hospital bed will make breathing easier. Ice chips, a straw, and a cool, moist, washcloths will relieve feelings of dehydration. Sometimes a dropper is helpful in giving very small amounts of fluids.
As your loved one's circulation continues to decrease; you may notice the hands and feet becoming purplish in color. The knees, ankles, and elbows may appear blotchy.
Not much can be done for your loved one, other then to provide touch, presence, and messages of your love.